Alert archive / Wyoming / High Wind Watches in 2021
High Wind Watch 19, NWS Riverton, WY
NWS Riverton, WY issued this high wind watch at Dec 22, 2021, 3:17 AM MST for 5 counties in Wyoming. It took effect at Dec 23, 2021, 11:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 22, 2021, 3:17 AM MST (10:17 UTC)
- In effect from
- Dec 23, 2021, 11:00 AM MST
- Expired
- Dec 23, 2021, 1:16 AM MST
- In force
- Issued by
- NWS Riverton, WY
Counties Fremont County, WY, Johnson County, WY, Natrona County, WY, Sublette County, WY, Sweetwater County, WY
The radar
The Riverton/Lander radar (KRIW), 32 km from the middle of the area, began a volume at 10:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 10.3 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2779 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
564 WWUS75 KRIW 221017 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 317 AM MST Wed Dec 22 2021 WYZ015-222300- /O.NEW.KRIW.HW.A.0019.211223T1800Z-211224T0300Z/ Wind River Mountains East- 317 AM MST Wed Dec 22 2021 ...HIGH WIND WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING... * WHAT...Southwest winds 30 to 40 mph with gusts up to 65 mph possible. * WHERE...Wind River Mountains East. * WHEN...From Thursday morning through Thursday evening. * IMPACTS...Travel could be difficult over South Pass, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ WYZ019-020-222300- /O.NEW.KRIW.HW.A.0019.211223T1800Z-211224T0300Z/ Green Mountains and Rattlesnake Range- Natrona County Lower Elevations- Including the cities of Jeffrey City and Casper 317 AM MST Wed Dec 22 2021 ...HIGH WIND WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING... * WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph possible. * WHERE...Green Mountains and Rattlesnake Range and Natrona County Lower Elevations. * WHEN...From Thursday morning through Thursday evening. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ WYZ010-222300- /O.NEW.KRIW.HW.A.0019.211223T1800Z-211224T0300Z/ Northeast Johnson County- Including the city of Buffalo 317 AM MST Wed Dec 22 2021 ...HIGH WIND WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING... * WHAT...Southwest winds 25 to 30 mph with gusts up to 60 mph possible. * WHERE...Northeast Johnson County. * WHEN...From Thursday morning through Thursday evening. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ For more information from the National Weather Service visit https://weather.gov/riw
2 follow-up statements
149 WWUS75 KRIW 230104 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 604 PM MST Wed Dec 22 2021 WYZ015-231200- /O.CON.KRIW.HW.A.0019.211223T1800Z-211224T0300Z/ Wind River Mountains East- 604 PM MST Wed Dec 22 2021 ...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING... * WHAT...Southwest winds 30 to 40 mph with gusts up to 65 mph possible. * WHERE...Wind River Mountains East. This includes Red Canyon and South Pass. * WHEN...From Thursday morning through Thursday evening. * IMPACTS...Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ WYZ019-020-231200- /O.CON.KRIW.HW.A.0019.211223T1800Z-211224T0300Z/ Green Mountains and Rattlesnake Range- Natrona County Lower Elevations- Including the cities of Jeffrey City and Casper 604 PM MST Wed Dec 22 2021 ...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING... * WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph possible. * WHERE...Green Mountains and Rattlesnake Range and Natrona County Lower Elevations. * WHEN...From Thursday morning through Thursday evening. * IMPACTS...Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ WYZ010-231200- /O.CON.KRIW.HW.A.0019.211223T1800Z-211224T0300Z/ Northeast Johnson County- Including the city of Buffalo 604 PM MST Wed Dec 22 2021 ...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING... * WHAT...Southwest winds 25 to 30 mph with gusts up to 60 mph possible. * WHERE...Northeast Johnson County. * WHEN...From Thursday morning through Thursday evening. * IMPACTS...Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ For more information from the National Weather Service visit https://weather.gov/riw
592 WWUS75 KRIW 230816 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 116 AM MST Thu Dec 23 2021 WYZ015-232300- /O.UPG.KRIW.HW.A.0019.211223T1800Z-211224T0300Z/ /O.NEW.KRIW.HW.W.0024.211223T1800Z-211224T0300Z/ Wind River Mountains East- 116 AM MST Thu Dec 23 2021 ...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MST THIS EVENING... * WHAT...Southwest winds 30 to 50 mph with gusts up to 75 mph expected. * WHERE...Wind River Mountains East. This includes Red Canyon and South Pass. * WHEN...From 11 AM Thursday to 8 PM MST Thursday. * IMPACTS...Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please keep two hands on your steering wheel in case of a sudden, strong wind gust. In a parking lot, park into the wind to minimize the possibility of your car door hitting another parked vehicle. && $$ WYZ019-020-232300- /O.UPG.KRIW.HW.A.0019.211223T1800Z-211224T0300Z/ /O.NEW.KRIW.HW.W.0024.211223T1800Z-211224T0300Z/ Green Mountains and Rattlesnake Range- Natrona County Lower Elevations- Including the cities of Jeffrey City and Casper 116 AM MST Thu Dec 23 2021 ...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MST THIS EVENING... * WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Green Mountains and Rattlesnake Range and Natrona County Lower Elevations. * WHEN...From 11 AM Thursday to 8 PM MST Thursday. * IMPACTS...Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please keep two hands on your steering wheel in case of a sudden, strong wind gust. In a parking lot, park into the wind to minimize the possibility of your car door hitting another parked vehicle. && $$ WYZ010-232300- /O.UPG.KRIW.HW.A.0019.211223T1800Z-211224T0300Z/ /O.NEW.KRIW.HW.W.0024.211223T1800Z-211224T0300Z/ Northeast Johnson County- Including the city of Buffalo 116 AM MST Thu Dec 23 2021 ...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MST THIS EVENING... * WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph expected. * WHERE...Northeast Johnson County. * WHEN...From 11 AM Thursday to 8 PM MST Thursday. * IMPACTS...Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please keep two hands on your steering wheel in case of a sudden, strong wind gust. In a parking lot, park into the wind to minimize the possibility of your car door hitting another parked vehicle. && $$ For more information from the National Weather Service visit https://weather.gov/riw
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind watch went out at Dec 22, 2:43 AM MST, 34 minutes earlier.
Area forecast discussion, Dec 22, 2:43 AM MST, 34 minutes before
Area Forecast Discussion National Weather Service Riverton WY 243 AM MST Wed Dec 22 2021 .SHORT TERM...(Today through Thursday) Issued at 241 AM MST Wed Dec 22 2021 Zonal flow will continue to exist over the region today keeping the area mostly dry with the exception of the western mountains. The main concerns through the day today is the always present threat for high wind. There is thermal stacking present and downsloping looks to exist but high wind threats look mostly marginal. Opting for an SPS for the Cody Foothills this afternoon to highlight the threats for high wind. The second concern for today is the potential upslope snow showers with the westerly flow aloft. Minor snow accumulations of 1 to 3 inches can be expected through this evening. Attention then turns to the messy system that is progged to impact the area through the next couple days. As models continue to struggle with this event details are still a little hazy. We do know a significant winter storm is expected to take place with a general consensus on the impacts. Winter storm watches have been issued for those impacts as the amount of moisture present could create heavy snow. The second piece being the wind as a strong jet streak associated with the PACNW trough will keep the western mountains in snowy, windy and dangerous conditions. Snow will be mostly confined to the western mountains through the short-term before spreading eastward into the long-term period. However, looking at adding southern Lincoln county to the winter storm watch for significant impacts of wind and snow. As for the eastern areas, they won't be neglected the entire short-term as high wind potential will exist and high wind watches have been issued to reflect the potential for gusts over 60 mph for portions of Johnson, Natrona and Fremont counties. .LONG TERM...(Thursday night through Tuesday) Issued at 241 AM MST Wed Dec 22 2021 The core of a 170+ kt jet will remain over the Cowboy State Thursday night, before another trough digs and strengthens over the PACNW. The main trough axis, with the low center off the CA coast, will gradually move onshore Friday. The combination of these systems will cause the core of the jet to exit eastward over the Plains by Friday evening. This will result in continued upslope flow over the west. The left front quadrant of the jet will also aid in the lift over this area. Snow will also spread across the south Thursday night and continue into Christmas Eve. Will add southern Lincoln County to the Winter Storm Watch, as snowfall accumulations over 6 inches look likely, along with south to southwest winds with gusts up to 30 mph. The moist, west/southwest flow will continue over the area on Christmas, continuing the snow over the west. This flow looks to continue Sunday and Monday as well, but snowfall amounts will be lighter compared to to what is expected at the beginning of this event. While temperatures will be seasonal west of the Divide, they will continue to be above normal east of the Divide. The windy conditions will also continue east of the Divide, especially Natrona County, on Christmas Eve and Christmas Day. For the rest of the period, the cyclonic flow pattern will remain in place. The moist west-southwest flow will continue to bring snow to western portions, while areas east of the Divide remain mostly dry. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 939 PM MST Tue Dec 21 2021 East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals VFR conditions will occur through the TAF period with variable mid to high-level cloudiness. Breezy southwest and west winds are expected on the lee side of mountain ranges, the Cody Foothills, and southeast Fremont and Natrona County. Winds will be strongest in the afternoon when the greatest mixing occurs. KCPR could see gusts near 45 knots in the afternoon. West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals VFR conditions will continue through this morning for all terminals. Ceilings will be gradually lowering throughout the day. Snow showers move into the western mountains Wednesday afternoon with mountain obscuration likely at times. At KJAC snow showers begin around 21Z with MVFR conditions. Snow coverage and intensity increases Wednesday evening with IFR conditions possible. KPNA will have VCSH late Wednesday evening. Breezy winds will occur in the afternoon at all terminals. Gusty winds are likely into Wednesday night at KJAC with snow showers. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... Issued AT 241 AM MST Wed Dec 22 2021 Western mountain snow and strong to gusty winds will exist today. Smoke dispersal and venting will be excellent in most areas except the western mountains where smoke dispersal and venting will be poor. Snow will increase in coverage through the day Thursday for the western mountains and high winds will increase in the eastern areas mainly for Johnson and Natrona counties. As the main forcing drags southeastward, precipitation will increase in coverage and spread over the divide and linger through Saturday morning. Another system is progged to move through the area right on the heels of this system for Sunday. && .RIW WATCHES/WARNINGS/ADVISORIES... High Wind Watch from Thursday morning through Thursday evening for WYZ010-015-019-020. Winter Storm Watch from Thursday morning through Friday afternoon for WYZ014-023>025. Winter Storm Watch from this evening through Friday afternoon for WYZ001-012-013. Winter Storm Watch from Thursday evening through Friday afternoon for WYZ027. && SHORT TERM...Vorst LONG TERM...LaVoie AVIATION...Rowe FIRE WEATHER...Vorst
Hazardous weather outlook, Dec 21, 6:45 AM MST, 20 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 645 AM MST Tue Dec 21 2021 WYZ001>020-022>030-221345- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 645 AM MST Tue Dec 21 2021 ...Winter Storm Watch in effect for western portions Wednesday night through Friday morning... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. High winds will decrease this morning. Wind gusts up to 40 mph will remain possible along the east slopes of mountains and portions of Natrona County later this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wednesday Night...Snow returns to the western mountains. Thursday into Friday...Snow continues west of the Divide before spreading eastward through the day Thursday. Sunday...Snow returns to the western mountains. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 22, 1:56 PM MST | Winter Storm Warning | RIW | Fremont, Hot Springs, Lincoln, Park, Sublette, Sweetwater and 1 more | 57 hr |
| Dec 22, 1:56 PM MST | Winter Weather Advisory | RIW | Sweetwater | 12 hr |
Nearby
High Wind Watches in Wyoming, 2021Every high wind watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.